Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 39, NWS Duluth, MN

May 15, 1998Bayfield County, Douglas County, Sawyer County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at May 15, 1998, 7:00 PM CDT for Bayfield County, Douglas County, Sawyer County, Wisconsin. It was in force for 60 min. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 15, 1998, 7:00 PM CDT (00:00 UTC)
Expired
May 15, 1998, 8:00 PM CDT
In force
60 min
Issued by
NWS Duluth, MN
Area
Whole counties

Counties Bayfield County, WI, Douglas County, WI, Sawyer County, WI

What was reported inside it

TimeReportWhereRemark
May 15, 7:10 PM CDTThunderstorm Wind 55Solon Springs, WI
May 15, 7:15 PM CDTThunderstorm Wind 55Hawthorne, WI
May 15, 7:15 PM CDTThunderstorm Wind 65Bennett, WI
May 15, 7:25 PM CDTThunderstorm Wind 65Maple, WI
May 15, 7:35 PM CDTThunderstorm Wind 50Iron River, WI
May 15, 8:00 PM CDTThunderstorm Wind 60Bayfield, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.0 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1998-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1998-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1770 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:00 PM CDT, 5 hours earlier.

Area forecast discussion, May 15, 2:00 PM CDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
200 PM CDT FRI MAY 15 1998

LOW PRESSURE IS SUPPOSED TO MOVE NORTHWARD THROUGH EASTERN MN
TONIGHT.  THE ETA IS THE WEAKEST...FURTHEST WEST...AND FASTEST.  THE
NGM MOVES THE LOW RIGHT OVER DLH...CENTERING IT HALFWAY UP THE U.S.
NORTH SHORE SATURDAY MORNING.  RAIN IS CERTAIN AND THUNDER IS
CEERTAIN WITH A STRONG WEST WIND EXPECTED TO FOLLOW.

ATTM...A COMPLEX OF MERGING CELLS IS MOVING NORTH INTO SOUTHERN MN.
THE MOST GROWTH AND LIGHTNING IS IN WEST-CENTRAL IOWA...WITH THE
LARGE CIRRUS SHIELD OVER THE SOUTHERN HALF OF MN WARMING.  THE RUC
HAS SURFACE 70F /21C/ DEW POINTS SWEEPING UP THROUGH IL AND WI...
THEN SPREADING NORTHWESTWARD INTO THE DLH AREA THIS EVENING.  THE
LACK OF STORM DEVELOPMENT ALONG THAT PATH INDICATES THAT THE
MOISTURE WILL ACTUALLY GET HERE AND FEED STORMS IN THIS AREA.

EOM

In the hours before

Special weather statement, May 15, 5:04 PM CDT, 1 hour 56 minutes before
MNZ010>012-019>021-025-026-033>038-WIZ001>004-006>009-160000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
504 PM CDT FRI MAY 15 1998

...SEVERE LINE OF THUNDERSTORMS TO MOVE INTO THE NORTHLAND...

AT 500 PM CDT...THE DULUTH DOPPLER RADAR HAD LOCATED A LINE OF SEVERE
THUNDERSTORMS MOVING NORTHWARD THROUGH THE NORTHERN TWIN CITIES
METRO AREA AT OVER 65 MILES AN HOUR. THESE THUNDERSTORMS HAVE HAD
A HISTORY OF PRODUCING WINDS GUSTS TO 90 MILES AN HOUR AS THEY
HAVE PASSED THROUGH. LARGE HAIL AND A POSSIBILITY OF TORNADOES
ALSO EXISTS WITH THESE THUNDERSTORMS. EMERGENCY MANAGERS AND
COUNTY LAW ENFORCEMENT OFFICIALS MAY EXPECT A NUMBER OF SEVERE
WEATHER WARNINGS TO BE ISSUED FOR COUNTIES ACROSS THE NORTHLAND
THROUGH THE EVENING HOURS.

THE LINE OF THUNDERSTORMS IS EXPECTED TO ENTER THE DULUTH/SUPERIOR
AREA BETWEEN 630 PM AND 700 PM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTH CENTRAL
MINNESOTA THROUGH 900 PM WHILE...A TORNADO WATCH IS IN EFFECT
UNTIL 10 PM FOR A LARGE PORTION OF NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN. PERSONS ACROSS THE NORTHLAND SHOULD REMAIN
ON ALERT AND BE PREPARED TO MOVE TO SAFE SHELTER IF THREATENING
WEATHER APPROACHES.

BRAMER
Special weather statement, May 15, 5:04 PM CDT, 1 hour 56 minutes before
MNZ010>012-019>021-025-026-033>038-WIZ001>004-006>009-160000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
504 PM CDT FRI MAY 15 1998

...SEVERE LINE OF THUNDERSTORMS TO MOVE INTO THE NORTHLAND...

AT 500 PM CDT...THE DULUTH DOPPLER RADAR HAD LOCATED A LINE OF SEVERE
THUNDERSTORMS MOVING NORTHWARD THROUGH THE NORTHERN TWIN CITIES
METRO AREA AT OVER 65 MILES AN HOUR. THESE THUNDERSTORMS HAVE HAD
A HISTORY OF PRODUCING WINDS GUSTS TO 90 MILES AN HOUR AS THEY
HAVE PASSED THROUGH. LARGE HAIL AND A POSSIBILITY OF TORNADOES
ALSO EXISTS WITH THESE THUNDERSTORMS. EMERGENCY MANAGERS AND
COUNTY LAW ENFORCEMENT OFFICIALS MAY EXPECT A NUMBER OF SEVERE
WEATHER WARNINGS TO BE ISSUED FOR COUNTIES ACROSS THE NORTHLAND
THROUGH THE EVENING HOURS.

THE LINE OF THUNDERSTORMS IS EXPECTED TO ENTER THE DULUTH/SUPERIOR
AREA BETWEEN 630 PM AND 700 PM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTH CENTRAL
MINNESOTA THROUGH 900 PM WHILE...A TORNADO WATCH IS IN EFFECT
UNTIL 10 PM FOR A LARGE PORTION OF NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN. PERSONS ACROSS THE NORTHLAND SHOULD REMAIN
ON ALERT AND BE PREPARED TO MOVE TO SAFE SHELTER IF THREATENING
WEATHER APPROACHES.

BRAMER

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:00 PM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis60 min
May 15, 7:28 PM CDTTornado WarningDLHSaint Louis32 min
May 15, 7:32 PM CDTSevere Thunderstorm WarningDLHKoochiching63 min
May 15, 7:42 PM CDTTornado WarningDLHSaint Louis33 min
May 15, 7:55 PM CDTSevere Thunderstorm WarningDLHItasca, Saint Louis60 min
May 15, 8:32 PM CDTSevere Thunderstorm WarningDLHCook, Lake, Saint Louis63 min
May 15, 9:27 PM CDTSevere Thunderstorm WarningDLHCook63 min
May 15, 7:02 PM CDTSevere Thunderstorm WarningDLHWashburn33 min
May 15, 7:54 PM CDTTornado WarningDLHBayfield36 min
May 15, 7:56 PM CDTSevere Thunderstorm WarningDLHAshland, Iron, Price59 min
May 15, 8:11 PM CDTTornado WarningDLHAshland34 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.